Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 103, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Dec 6, 2021, 2:57 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 2:57 PM CST (20:57 UTC)
- Expired
- Dec 7, 2021, 4:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
778 WHUS73 KLOT 062057 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 257 PM CST Mon Dec 6 2021 LMZ740>742-070400- /O.CAN.KLOT.GL.W.0020.000000T0000Z-211206T2100Z/ /O.NEW.KLOT.SC.Y.0103.211206T2057Z-211207T0400Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 257 PM CST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...West winds to 30 kt with a few gales to 35 kt through early evening. Waves 3 to 5 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...Until 10 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ743>745-070000- /O.EXT.KLOT.GL.W.0020.000000T0000Z-211207T0000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 257 PM CST Mon Dec 6 2021 ...GALE WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West gales to 40 kt. Significant waves 5 to 8 ft occasionally to 10 ft. * WHERE...Portions of Lake Michigan. * WHEN...Until 6 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
3 follow-up statements
123 WHUS73 KLOT 062343 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 543 PM CST Mon Dec 6 2021 LMZ743>745-070745- /O.EXP.KLOT.GL.W.0020.000000T0000Z-211207T0000Z/ /O.EXB.KLOT.SC.Y.0103.211207T0000Z-211207T1000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 543 PM CST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CST TUESDAY... ...GALE WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...Northwest winds to 30 kt and significant waves to 7 ft occasionally to 9 feet expected. * WHERE...Calumet Harbor IL to Michigan City IN. * WHEN...Until 4 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The largest waves will be east of the Indiana Dunes State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-070600- /O.EXT.KLOT.SC.Y.0103.000000T0000Z-211207T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 543 PM CST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds to 30 kt and waves 3 to 5 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...Until midnight CST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
131 WHUS73 KLOT 070355 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 955 PM CST Mon Dec 6 2021 LMZ743>745-071000- /O.CON.KLOT.SC.Y.0103.000000T0000Z-211207T1000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 955 PM CST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST TUESDAY... * WHAT...Northwest winds to 30 kt and significant waves to 7 ft occasionally to 9 feet expected. * WHERE...Calumet Harbor IL to Michigan City IN. * WHEN...Until 4 AM CST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The largest waves will be east of the Indiana Dunes State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-070600- /O.CON.KLOT.SC.Y.0103.000000T0000Z-211207T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 955 PM CST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds to 30 kt and waves 3 to 5 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...Until midnight CST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
887 WHUS73 KLOT 070943 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 343 AM CST Tue Dec 7 2021 LMZ743>745-071045- /O.EXP.KLOT.SC.Y.0103.000000T0000Z-211207T1000Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 343 AM CST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... Winds and waves continue to diminish and no longer pose a significant threat to small craft. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 12:08 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Dec 6, 12:08 PM CST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1208 PM CST Mon Dec 6 2021 .UPDATE... Issued at 1014 AM CST Mon Dec 6 2021 The light snow flurries that have been falling across parts of the NE CWA have just about ended for the day. Winds have been gusting upwards of around 40 mph and are nearing their peak before gradually subsiding through the afternoon. The plan is to let the wind advisory play out through its scheduled expiration at noon today. A cold, dry airmass continues to advect into the CWA and has cleared up skies west of the metro with the remainder of the CWA to follow suit over the rest of the morning. However, conditions have been a tad warmer than forecast this morning although temperatures will slowly begin to drop shortly as the cold air advection looks to outweigh diurnal heating. High pressure building in from the west will then keep conditions sunny and precipitation-free through the rest of our Monday. Doom && .SHORT TERM... Issued at 225 AM CST Mon Dec 6 2021 Through Tuesday Night... An initial push of cold advection is arriving early this morning and wind gusts are responding by briefly popping towards 40 mph. This heralds the arrival drier (and colder) air which will steadily filter into the region today with temperatures expected to remain steady or slowly fall through the day. Upstream observations across Iowa indicate winds are really ramping up in the deepening cold advective regime where 0-1.5 km lapse rates are steepening, allowing more efficient momentum transfer with boundary layer circulations tapping into an impressive 45+ kt low-level jet. This corridor of stronger winds is set to blast across northern Illinois shortly, and suspect we'll see some occasional wind gusts in excess of 50 mph during the 4 - 10 AM timeframe near and north of I-80 with gusts gradually trending downwards through the afternoon (although sustained speeds will likely remain quite elevated). No changes made to the inherited Wind Advisory, although debated added a row to the south. Could also envision advisory criteria lingering a bit beyond the formal expiration time at noon near the lake, but will let the day shift get a look and make any small tweaks to the wind headline as needed. In addition to the wind, forecast soundings look supportive of flurries, if not bona fide snow showers, today as a trailing vort lobe translates overhead. Upstream radar and observations indicate gusty snow showers with briefly reduced visibilities are ongoing and pushing out of the Minneapolis area and suspect these will make an appearance across parts of northern Illinois this morning. Have added in a mention of snow showers roughly north of I-80 within the corridor of deeper low-level saturation, and wouldn't be surprised if a few of these manage to briefly knock visibilities down under 3-4 miles. Winds will remain elevated into the early evening, but will really begin to abate towards midnight as high pressure builds in immediately to our south. The main forecast challenge for tonight continues to be low temperatures. Dewpoints will tank this evening, providing a very low floor for air temperatures to cool to. However, some degree of high level cloud cover will stream overhead, and it's tough to say what impact these will have on the radiational cooling potential. The coldest statistical guidance (the NAM/MET) suggest overnight lows towards 5 to 7 below in our coldest spots. From a climatological perspective, it really takes a pre-existing snowpack and totally clear/calm nights to allow temperatures to get this cold, and so we continue to discount lows getting quite that cold. The ECS/MAV (ECMWF and GFS statistical guidance, respectively) looks more reasonable, and have trended our lows in their direction. This results in single digits temps across interior portions of northern Illinois, and low teens elsewhere. Lowest wind chills are in the 8 below to 6 above zero range. Either way you slice it, the net result is: BRRR! Clouds will thicken quickly on Tuesday with the approach of our next disturbance. Guidance continues to suggest that we may get gapped here locally between f-gen drive activity to our south and vort/upper jet dynamics precipitation to our north. That said, ensemble solutions support slight chances for snow area-wide on Tuesday, and we could conceivably need higher PoPs across NW Illinois and our far southern zones. Not currently looking like an impactful system here, but even light QPF will result in some fluffy snowfall that would "stick" given the cold temperatures. Multi-model consensus favors remaining sans formal snow accumulations in the grids for now, but we'll continue to keep an eye on trends. Snow could linger into Tuesday evening across central Illinois. Carlaw && .LONG TERM... Issued at 209 AM CST Mon Dec 6 2021 Wednesday through Sunday... Two forecast concerns which include a chance of rain or mixed precip Thursday and a better chance of perhaps mainly rain Friday/Friday night. The models show a weak system moving across the region on Thursday which has been fairly consistent from the ECMWF. Precip timing looks to be short in duration from mid morning to mid afternoon. Thermally, precip should be mainly rain but after the next several cold days, and lows Thursday morning in the 20s, will need to monitor start time of any potential rain with surface temps for the possibility of some light freezing rain or brief sleet. With highs expected into the lower 40s Thursday, the later any precip starts, the less likely for any mixed precip. Southerly winds may gust as high as 30 mph on Thursday as well. There will be another chance for precipitation Friday into Friday night as low pressure develops over the central Plains and quickly lifts northeast Friday night into Saturday morning. While this is still several days away, the models have been in good agreement as this system has evolved and as it changes, the models continue in good agreement with the changes. Based on current trends, the bulk of the precipitation would likely be rain until Friday afternoon/ evening when colder air spreads in and any remaining precip would switch over to snow. The ECMWF is closest to the cwa with its snow axis. Still too early for details but will need to be watched closely for any snow getting into northern IL. Blended pops continue low chances well into Saturday and this likely too long based on the overall progression of the system. Dry weather and possibly a slow warming trend is then expected into early next week. cms && .AVIATION... For the 18Z TAFs... Winds out of the WNW continue to gust above 30 kts across the area but have just about reached their peak and should begin gradually subsiding through the afternoon. By the late evening, gusts will have dissipated altogether and sustained winds should be just under 10 kts while remaining WNW. Meanwhile, a good deal of dry air advected into our area has cleared conditions up nicely and few to skc skies are anticipated through 06Z. Winds will begin to slowly back through the night and much of Tuesday becoming SW by mid- morning and southerly for the last few hours of the TAF period. Between 22 and 24Z Tuesday, wind direction should be predominantly 180-190 but could teeter to just east of south (160-170) for a time. Given the very light nature of the winds at this time, near 5 kts, this should have no impact on avn ops and winds should return to SW by 06Z Wednesday. Midlevel clouds will move overhead tonight and steadily drop through the day on Tuesday. By the end of the TAF period, cigs will likely be 050 or less with the possibility of seeing some high MVFR cigs as early as 22Z. Looking past the TAF period, a few light snow flurries could fall over the terminals late Tuesday evening with the exception of RFD whose snow chances appear minimal at this time. Doom && .MARINE... Issued at 225 AM CST Mon Dec 6 2021 Westerly/northwesterly gales to around 40 kts will occur through this morning before winds gradually ease through this evening and overnight. The strongest winds are expected during the 6 AM to 1 PM timeframe when occasional gales to 45 kts are possible. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Gale Warning...nearshore waters until 3 PM Monday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 6, 2:47 PM CST, 10 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 247 PM CST Mon Dec 6 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-072100- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 247 PM CST Mon Dec 6 2021 /347 PM EST Mon Dec 6 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. DISCUSSION... A much colder airmass will overspread the region tonight, and wind chill values may lower to near or just below zero across parts of northern Illinois by early Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A dusting a snow is possible along and southeast of Interstate 57 Tuesday evening. Some icy spots on area roadways may be possible during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-072100- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 247 PM CST Mon Dec 6 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Winds and waves will be hazardous to small craft this evening. Expect winds around 30 kt, with a few gale force gusts to 35 kt through the early evening. Winds will ease overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thursday through Saturday... Hazardous conditions for small craft are likely. KMD Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.